Louisiana, 2008

Tornadoes and Hail in Louisiana, December 9, 2008

December 9, 2008 · NWS SHV · 4 events in 4 counties and zones

Strong low level wind shear accompanied a broken line of strong to severe thunderstorms across portions of northwest and north central Louisiana the morning of December 9th. These thunderstorms produced large hail, damaging thunderstorm wind gusts and a few tornadoes across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$950,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong low level wind shear accompanied a broken line of strong to severe thunderstorms across portions of northwest and north central Louisiana the morning of December 9th. These thunderstorms produced large hail, damaging thunderstorm wind gusts and a few tornadoes across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 9, 4:29 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 9, 4:29 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
429 AM CST TUE DEC 9 2008

.DISCUSSION...

&&

.AVIATION...

BUSY NIGHT...SO SHORT DISCUSSION.  LATEST SFC ANALYSIS PLACES A
DRYLINE EXTENDING FROM KJCT-KGLE...WHILE AREA RADARS SHOW INITIAL
LINE OF CONVECTION WELL INTO OUR NE TEXAS ZONES.  COLD FRONT
ENTERING N CENTRAL TEXAS WILL OVERTAKE/MERGE W/THE DRYLINE...AND
ENTER MCCURTAIN COUNTY BY 18Z TUESDAY...AND UPPER TROUGH INTO WEST
TEXAS BY THEN.  MOST TAF SITES WILL BEGIN THE FCST PD W/IFR-MVFR
CIGS...AND IMPROVE TO MVFR-VFR AS FROPA OCCURS THRU EACH SITE.
VSBYS SHOULD NOT BE A PROBLEM...EXCEPT DURING HEAVIER DOWNPOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  38  42  31  51 /  80  30  20  10   0
MLU  71  43  50  32  46 / 100  60  20  30  20
DEQ  64  31  40  26  52 /  50  30  10   0   0
TXK  67  35  39  30  53 /  70  30  10  10   0
ELD  69  39  45  30  49 /  80  50  20  20  20
TYR  70  34  39  30  56 /  40  20  10  10   0
GGG  70  35  40  29  54 /  60  20  10  10   0
LFK  73  37  45  29  52 /  60  30  30  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

06/44
Hazardous weather outlook, Dec 8, 12:00 PM CST, 17 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 8 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND FOR NORTHWEST AND NORTH CENTRAL
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
FORECAST AREA FROM THE WEST TONIGHT. A FEW OF THESE STORMS MAY
BECOME SEVERE...MAINLY ACROSS SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS...AND POSSIBLY INTO SOUTHWEST ARKANSAS AND EXTREME NORTHWEST
LOUISIANA BY DAYBREAK. A LOW LEVEL JET IN EXCESS OF 50 KNOTS
COULD RESULT IN DAMAGING THUNDERSTORM WINDS AT THE SURFACE.
HAIL UP TO ONE INCH IN DIAMETER MAY OCCUR WITH THE STRONGEST
STORMS.

ALSO...A LAKE WIND ADVISORY WILL BE IN EFFECT THROUGH TONIGHT...
WITH WIND GUSTS TO 35 MPH EXPECTED THIS AFTERNOON AND CONTINUING
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT...WILL MOVE ACROSS THE FOUR STATE REGION TUESDAY AND
TUESDAY NIGHT AS AN UPPER TROUGH ADVANCES SLOWLY EAST. SCATTERED
TO NUMEROUS THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE
FRONT. LARGE HAIL...DEADLY LIGHTNING...AND DAMAGING THUNDERSTORM
WINDS ARE POSSIBLE. AREAS WITH A SLIGHT RISK INCLUDE DEEP EAST
TEXAS DURING THE MORNING HOURS...AND MOST OF LOUISIANA AND
SOUTHERN ARKANSAS THROUGHOUT THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED TONIGHT FOR SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND POSSIBLY SOUTHWEST ARKANSAS AND
EXTREME NORTHWEST LOUISIANA.

The radar

The Shreveport radar (KSHV), 4 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Hail, Caddo

When
December 9, 5:12 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
0.75 in hail
Reported by
Public
Coordinates
32.470, -93.800

Hail was reported at East Bert Kouns Loop and Millicent Way.

Tornado, Bossier

When
December 9, 6:19 AM CST to 6:20 AM CST
Where
Bossier County, 0.58 mi E of Ninock to 0.88 mi ENE of Ninock
Rating
EF0
Path length
0.33 mi
Path width
75 yd
Property damage
$300
Reported by
NWS Storm Survey
Coordinates
32.250, -93.460

An EF0 tornado briefly touched down on the east side of the Red River west of U.S. Hwy. 71 in a field. A small tin outbuilding and some trees along the levee were damaged. The tornado was on the ground for approximately one minute.

Tornado, Webster

When
December 9, 10:43 AM CST to 10:44 AM CST
Where
Webster County, 4.05 mi NNE of Goodwill to 4.2 mi WSW of Dorcheat
Rating
EF1
Path length
0.2 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
32.637, -93.415

An EF1 tornado touched down in Webster Parish, Louisiana. A storm survey team determined that the tornado likely produced wind speeds between 95 and 105 mph. The tornado first touched down a quarter of a mile southwest of the intersection of Goodwill Road and Parish Road 117. It then moved northeast, lifting in a forested area approximately two tenths of a mile from its initial touchdown point. Several outbuildings were destroyed by the tornado. In addition, the storm damaged several homes, peeling the siding from one home and destroying the rooves of several others. Numerous large oak trees were also snapped or twisted along the path.

Tornado, La Salle

When
December 9, 12:15 PM CST to 12:34 PM CST
Where
La Salle County, 1.87 mi WSW of Trout to 8.75 mi E of Standard
Rating
EF2
Path length
18.08 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
31.691, -92.210

A funnel cloud was first observed just west of Pineview by staff members from the local hospital. Shortly afterward, the tornado touched down near Industrial Rd. and snapped or uprooted several|trees, causing EF0 damage. The storm path at this location was 75 yards wide. The tornado then traveled northeast to Hwy 127 where it caused EF2 damage. Several modular homes were completely destroyed. One man received minor injuries as he was temporarily trapped in his home after the storm struck. Two brick homes in the immediate area suffered severe roof damage. Several 2 to 3 foot-thick trees were snapped or uprooted and carried up to 50 yards. The path of the storm at this location was about 300 yards wide. The tornado then proceeded to Wilburn Rd. and caused EF1 damage. Several 12 to 18 inch-diameter trees were snapped in this heavily wooded area. One 2 to 3 foot-diameter trees was uprooted. The path of the storm at this location was 100 yards wide.|The storm continued northeast, crossing Industrial Rd. 8, where it caused EF0 damage. A few 8 to 12 inch-diameter trees were snapped. The path was 50 yards wide at this location. In northern La Salle Parish, the storm crossed Boneyard Rd just south of Hwy 124, causing EF0|damage. A few 8 to 12 inch-diameter trees were snapped. The top of one tree landed on powerlines along the road. The path of the storm was 50 yards wide at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139760, 139759, 139762, 139763.